Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Lubbock, TX

May 9, 2017Cochran County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 9, 2017, 6:17 PM CDT for Cochran County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2017, 6:17 PM CDT (23:17 UTC)
Expired
May 9, 2017, 7:00 PM CDT
In force
43 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

County Cochran County, TX

The radar

The Lubbock radar (KLBB), 104 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:23 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

398 
WUUS54 KLUB 092317
SVRLUB
TXC079-100000-
/O.NEW.KLUB.SV.W.0072.170509T2317Z-170510T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
617 PM CDT TUE MAY 9 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cochran County in northwestern Texas...

* Until 700 PM CDT

* At 616 PM CDT, a severe thunderstorm was located near Bledsoe,
  moving northeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs...siding...windows and vehicles. Expect 
           wind damage to roofs...siding and trees. 

* Locations impacted include...
  Morton and Bledsoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Texas.

LAT...LON 3349 10305 3382 10304 3382 10265 3353 10289
TIME...MOT...LOC 2316Z 208DEG 22KT 3356 10305 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

MCZ
2 follow-up statements
735 
WWUS54 KLUB 092332
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
632 PM CDT TUE MAY 9 2017

TXC079-100000-
/O.CON.KLUB.SV.W.0072.000000T0000Z-170510T0000Z/
Cochran TX-
632 PM CDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN COCHRAN COUNTY...

At 629 PM CDT, a severe thunderstorm was located over Bledsoe, 
moving northeast at 15 mph. Storm spotters are observing 
a rotating wall cloud with this storm near Bledsoe.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs...siding...windows and vehicles. Expect 
         wind damage to roofs...siding and trees. 

Locations impacted include...
Morton and Bledsoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Texas.

LAT...LON 3382 10304 3382 10265 3355 10292 3354 10305
TIME...MOT...LOC 2329Z 213DEG 15KT 3362 10300 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

MCZ
400 
WWUS54 KLUB 092338
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
638 PM CDT TUE MAY 9 2017

TXC079-100000-
/O.CON.KLUB.SV.W.0072.000000T0000Z-170510T0000Z/
Cochran TX-
638 PM CDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN COCHRAN COUNTY...

At 637 PM CDT, a dangerous severe thunderstorm was located near 
Bledsoe, moving northeast at 25 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs...siding...windows and vehicles. Expect 
         wind damage to roofs...siding and trees. 

Locations impacted include...
Morton and Bledsoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Texas.

LAT...LON 3382 10304 3382 10265 3360 10289 3358 10305
TIME...MOT...LOC 2337Z 208DEG 22KT 3367 10297 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:16 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 9, 3:16 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Lubbock TX
316 PM CDT Tue May 9 2017

.DISCUSSION...
Severe weather and potential for heavy rain punctuate the near
term today. The stationary upper low that has been over Baja
California and the Sea of Cortez the last 36 hours or more finally
appears to be picking up some eastward momentum. Diffluent flow
has been supporting terrain-induced convection across northern New
Mexico through the day. Thunderstorms have begun to fire further
south down the spine of the Sacramentos and Guadalupes. However,
steering flow remains pretty much oriented south to north, so for
a while at least this activity should stay to our west. We will be
looking for the potential for convection to build southeastward
from Pecos River valley of southeast New Mexico along an axis of
differential heating that has occurred on the interface of the
mostly clear sky to the southwest with the stratus that has been
in place through the day across the South Plains. It is that
development that would have a better chance of impacting the
western South Plains early in the period. Secondarily would be any
supercells that are able to form across southeastern New Mexico.
Progged Bunkers right-moving supercell motion is to the northeast
at 30-35 kts. A tornado potential will exist with the backed winds
across the South Plains.

Later tonight will see the potential for another round of storms,
probably more widespread than the evening round as the parent
upper low ejects across northern Sonora toward southeastern
Arizona. That piece may be what is appearing on water vapor
imagery across western New Mexico to northern Chihuahua southwest
of El Paso. Will maintain likely PoPs across roughly two-thirds of
the forecast area overnight. Finally, precipitable water near an
inch and a quarter and the potential for training with the nearly
south-to-north flow aloft that backs a bit with time support the
potenial for heavy rain. Will monitor for the potential for a
Flash Flood watch through the evening.

The middle part of the forecast period still looks to be dominated
by a tranisent upper level ridge. Temperatures early in this phase
on Thursday and Friday will be in a post-frontal cool air mass
while Saturday will see warmer temperatures fueled by a return of
south winds and low level warm advection. This then leads to the
latter part of the forecast period and the potential for a
somewhat active sloshing dryline phase Sunday through Tuesday.
Cyclonic flow over the western CONUS helps support this idea.
This period is still too far out to work out the details (such as
a short wave trough that may eject across the central High Plains
Monday-ish) and have basically run with a slight chance wording
that favors the eastern half of the forecast area each day.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, May 9, 11:30 AM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1130 AM CDT Tue May 9 2017

TXZ021>044-101630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1130 AM CDT Tue May 9 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected to develop across the
western South Plains mainly after 4 PM. This activity will
increase in coverage as it spreads eastward over the remainder of
the Caprock and into southeast Texas Panhandle and Rolling Plains
this evening through the overnight hours. Supercell storms early
on may develop into clusters after sunset, with a squall line
potentially racing eastward across much of the outlook area late
tonight. The most intense storms will be capable of producing
baseball size hail, wind gusts to 75 mph, a few tornadoes and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The risk of scattered severe thunderstorms may persist across the
southeast Texas Panhandle into parts of the Rolling Plains on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this afternoon into
tonight.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:56 PM CDTTornado WarningLUBBailey, Cochran34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.